Hail, Sac
- When
- May 26, 12:28 AM CST
- Where
- Sac County, 0.69 mi S of Lytton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -94.870
Submitted photo of quarter sized hail in Lytton.
An increasing low level jet into the morning of May 26, along with increasing moisture return ahead of a warm front over Missouri led to the development of scattered but elevated showers and thunderstorms across much of Iowa. Though the majority of storms were non severe, an isolated report of one-inch hail occurred in Sac county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An increasing low level jet into the morning of May 26, along with increasing moisture return ahead of a warm front over Missouri led to the development of scattered but elevated showers and thunderstorms across much of Iowa. Though the majority of storms were non severe, an isolated report of one-inch hail occurred in Sac county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 10:31 PM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1131 PM CDT Sat May 25 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Severe weather possible again later tonight into early Sunday central & south. Damaging wind the primary threat, hail, tornadoes, and heavy rain to lesser extents. - Additional chances for non-severe showers and storms Monday, then dry until late next week - Seasonal temperatures continue && .DISCUSSION... Issued at 243 PM CDT Sat May 25 2024 A more tranquil pattern is expected for next week, but in the mean time one last MCS is anticipated overnight, which will include some severe weather potential. 1-3km warm/theta-e advection continues to advance through the MO Valley this afternoon, with some mid level cloudiness and mainly precip aloft through the Siouxland and areas north. Little has reached the ground as of yet however with plenty of dry air below 3km. It will take a while, but lower level moisture is expected to return through the MO Valley later this evening behind the departing Great Lakes surface high pressure. The advancing Rockies long wave trough will continue to induce a surface wave response and subsequent warm front development into the night. The warm front is expected to remain just to our south, however 1-2K J/kg MLCAPEs may still reach the border with 2-3K J/kg MUCAPEs farther north into the state above the 500-1000m inversion. Although CINH will likely suppress tornadic development for the most part, effective shear to 40+ kts at times and ESRH 300+ m2/s2 will lead to organization with damaging wind and large hail potential, even well north of the warm front. 12Z HREF output suggests wind may be the most likely hazard, with less of a signal in updraft helicity tracks versus previous runs. Recent deterministic solutions with 750-1000+ DCAPEs also support this scenario. The only caveat is that if cells can somehow become rooted near surface based, tornadoes are not out of the question toward the border considering some model sounding depictions of 500m SRH 200+ m2/s2 and 0.025+/s streamwise vorticity ingest. Model guidance is fairly consistent with isolated-scattered 1-2" rainfall amounts tonight, which is consistent with only slightly seasonally elevated moisture content and warm cloud depths. More on expected stream response can be found in the hydro section below. Any significant convection should have exited to the south and east by daybreak Sunday, however weaker precip may linger into the day, especially the morning, until the passage of the H85/H7 trough. A pattern transition will then occur early next week with a northern Plains/Upper MS Valley short wave bringing some chances for showers and a few storms Monday, and starting more of a northern stream/northwest flow influence. The Ontario/Great Lakes long wave trough will stay in place for several days, and be followed by upper level ridging Thursday, which will result in less active weather next week and a welcome respite from convection. The next chances for precipitation appear to return late Thursday as the upper ridge departs, lasting into the weekend in response to an approaching Rockies long wave trough. Confidence in details is not great however with varied model solutions with regard to timing and short wave depth. However there does not appear to be much signal of appreciable instability return by this time, keeping any severe weather potential low, and the lack of any severe outlook in the GEFS based CSU machine learning probabilities seems to corroborate that thinking. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1126 PM CDT Sat May 25 2024 While end of VFR conditions remains expected across all sites, the extent and duration of non-VFR has trended downward as hi- res models grapple with ongoing convection in Nebraska/Kansas/Missouri. Trend has been such that northward extent and duration of TSRA/SHRA have been less robust. Guidance has also eased a bit on the areal extent and duration of IFR ceilings. With all that in mind, have attempted to target best opportunity windows for prevailing thunder and vicinity mentions otherwise. Also have not fully dropped the hammer on IFR ceilings with current/upstream obs tending to be higher than guidance would suggest. VFR conditions then return late in the period. && .HYDROLOGY... Issued at 243 PM CDT Sat May 25 2024 The latest river forecasts utilizing QPF over the next 24 hours (7am Sat-7am Sun) mainly suggest either steady or falling river levels. Even higher end QPF simulations based on recent HEFS 30% exceedance probabilities yield similar results as sites either have 1) sufficient storage capacity, or 2) are already at such elevate flows that more appreciable precip would be needed for additional rises. The only exception to this would be locations below Lake Red Rock where the combination of runoff and Corps of Engineer releases may bring more significant within bank rises, or potentially minor flooding. Ottumwa may reach minor Flood Stage Sunday night, but confidence is medium at best and is dependent on rainfall and future reservoir release changes, so a River Flood Watch has been issued for Ottumwa for the time being until confidence in flooding increases. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Small AVIATION...Curtis HYDROLOGY...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 440 PM CDT Sat May 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 440 PM CDT Sat May 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight The potential remains for strong to severe storms late tonight into Sunday morning over southern into central Iowa. The main threats would be hail and wind. Locally heavy rainfall of up to 1 to 2 inches may also occur overnight tonight across northern Iowa and possibly southern Iowa. The threat for any flash flooding is low at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some lingering showers and thunderstorms will remain Sunday morning and again Sunday afternoon over southern Iowa. An additional chance of non severe thunderstorms will return Monday afternoon to evening, mainly over northeast Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly late Saturday night into Sunday morning. Any severe weather reports would be greatly appreciated.
Special Weather Statement
National Weather Service Des Moines IA
1207 AM CDT Sun May 26 2024
IAZ044-260545-
Crawford IA-
1207 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT CRAWFORD COUNTY THROUGH 1245 AM
CDT...
At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, or 11 miles southwest of Denison, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Denison, Manilla, Dow City, Charter Oak, Vail, Westside, Deloit,
Arion, Buck Grove, Aspinwall, and Denison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4209 9567 4217 9510 4186 9510 4187 9567
TIME...MOT...LOC 0507Z 239DEG 24KT 4191 9553
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CogilSpecial Weather Statement
National Weather Service Des Moines IA
1218 AM CDT Sun May 26 2024
IAZ048-060-260545-
Story IA-Polk IA-
1218 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN POLK AND SOUTH CENTRAL
STORY COUNTIES THROUGH 1245 AM CDT...
At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm over
Saylorville, or over Ankeny, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Des Moines, Ankeny, Johnston, Bondurant, Polk City, Huxley,
Saylorville, Saylorville Lake, Cambridge, Elkhart, Alleman,
Weh-Weh-Neh-Kee State Park, Margo Frankel Woods State Park, and
Ankeny Regional Airport.
This includes the following highways...
Interstate 35 between mile markers 87 and 105.
Interstate 80 between mile markers 132 and 139.
Interstate 235 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4160 9359 4167 9374 4191 9359 4185 9335
4182 9335
TIME...MOT...LOC 0518Z 216DEG 31KT 4171 9364
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CogilThe Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 06:29 UTC.
1 hail. Local standard time, as filed.
Submitted photo of quarter sized hail in Lytton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183429.